Maine, 2025

Winter Storm and Winter Weather in Maine, December 29 to 30, 2025

December 29 to 30, 2025 · NWS CAR · 13 events in 13 counties and zones

Primary low pressure tracked across Quebec province from the 29th into the 30th drawing an occluded front across the region. A secondary low developed along the occluded front during the evening of the 29th then lifted northeast across the region through the early morning hours of the 30th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Primary low pressure tracked across Quebec province from the 29th into the 30th drawing an occluded front across the region. A secondary low developed along the occluded front during the evening of the 29th then lifted northeast across the region through the early morning hours of the 30th. Precipitation expanded across the region through the morning of the 29th...persisting into the early morning hours of the 30th. Warmer air being drawn north allowed snow to transition to a wintry mix across northern areas. Across Downeast areas...an initial wintry mix transitioned to rain. Snow accumulations across much of northern Maine ranged from 3 to 6 inches along with up to a half inch of sleet and up to a quarter inch of freezing rain. Heavier precipitation accumulations occurred across portions of northwest Aroostook county where snow totals generally ranged from 5 to 8 inches...locally up to around 10 inches. Sleet accumulations up to an inch along with around a tenth of an inch of freezing rain also occurred across northwest Aroostook county. Warning criteria accumulations occurred during the late evening of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 29, 2:12 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 29, 2:12 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
212 AM EST Mon Dec 29 2025

.SYNOPSIS...
Low pressure crosses the region today, and then lifts north of
the region tonight into Tuesday, remaining north of the region
Wednesday through Friday. Disturbances rotate throughout the
state into the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
What Changed:
* Issued Winter Weather Advisory for coastal zones for brief
  icing this morning, especially for interior portions of the
  coastal zones.
* Slightly warmer temperatures and precipitation types are
  expected, decreasing snow totals

Key Messages:
* Wintry mix starting this morning will lead to travel
  disruptions across the entire area and potential for sporadic
  power outages across northern Maine.

Discussion:
Surface low pressure across Lake Huron will continue to deepen
and lift northeastward into Ontario this morning. A broad warm
front will lift across the area this morning, while cold air
remains at the surface and lower levels. This will lead to a
variety of precipitation types as a warm nose causes melting of
hydro-meteors. In general warmer guidance is verifying closer to
reality this morning, favoring a trend towards an overall
warmer forecast. As the parent low occludes this afternoon, a
secondary low will develop along the triple point over the
forecast area. Trends have been for this to form later and
further north, with a more limited area across the far northern
and northwestern Maine border remaining predominantly free from
rain or freezing rain. This has led to a downward trend in snow
and sleet totals and a northward shift in the greatest icing
area.

Given current temperatures along the coast in the teens to low
20s and cold surfaces anticipated even when air temperatures
first rise above freezing, the Winter Weather Advisory was
expanded to include the coastal zones this morning to cover the
morning commute. Temperatures warm above freezing across
Downeast Maine by late this morning, with above freezing
temperatures now forecast to reach to all but northern Aroostook
County. Primary impacts will be travel related, but sporadic
power outages cannot be ruled out across the north with snow and
ice weighing down trees as winds pick up with gusts to around
25 to 30 mph this afternoon. While current sleet, ice, and snow
totals do not meet warning criteria, confidence is not
sufficient to downgrade any northern zones to advisories,
especially considering the potential for some utility outages.

By this evening, the cold and occluded fronts will rapidly
sweep through the area. This will change any remaining
precipitation over to snow across the north, possibly
accompanied by a period of gusty winds and drifting or blowing
snow. There is uncertainty in how far north a dry slot will
impinge upon the forecast area, which could potentially limit
precipitation behind the occlusion. If the dry slot is less
pronounced, snowfall on the backside of the system may be higher
than currently forecast for far northern zones. In addition to
the potential for snow across the north, central and southern
areas will see a near flash freeze occurring in just 1 to 3
hours behind the frontal passage. This will lead to some
leftover standing water freezing on surfaces.

Precipitation tapers to showers over the far north later
tonight, with temperatures continuing an anti-diurnal trend
during the day on Tuesday and falling through the teens by the
afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Key Messages...
*Gusty winds Tuesday night into Wednesday morning
*Shortwave brings chance of light snowfall

Key Message 1...
Pressure gradient force associated with the low
pressure system departing to the north, brings some wind gusts
25-30 mph possible Tuesday night into Wednesday morning. Winds
generally from the west/southwest. Gusts stay elevated until
gradient relaxes by morning time, as frontal system moves into
central Canada. With SLRs increasing post frontal passage, and
any residual snow falling Tuesday night being relatively fluffy
on top of the sludge from Tuesday, there could be some
blowing/drifting snow around open areas.

Key Message 2...
Aforementioned low pressure system moves north
towards central Canada and the Hudson Bay, before parking in
that region through the week. Stemming from this low, will be
multiple shortwave disturbances, which keep skies relatively
cloudy and could result in some snow Wednesday night. Not much
moisture associated with these disturbances, but could bring 1-2
inches to the far Downeast area, with 0.5-1 inches possible in
central and northern regions.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Key Messages...
*Cold temperatures through the weekend
*Potential for system late next week

Key Message 1...
Cold temperatures linger Thursday through the
weekend, as low pressure to the north parks in central Canada,
continuing to push cold air masses towards Maine. Daytime highs
generally staying in the single digits to low teens in the
north, and the teens to 20s Downeast. Overnight lows around or
below zero in the north, and generally in the low teens
Downeast. Wind chills in the negative teens to 20s overnight
could be possible late this week in the north.

Key Message 2...
Next chance for precipitation will be the
weekend, as a primarily low in Canada potentially merges with
another low, bringing a chance for another shortwave to swing
through eastern Maine. The ECMWF and GFS have begun to come into
agreement that a shortwave could go over Maine, but the exact
location and movement of the system is still uncertain. GFS
still indicates a little more moisture than the ECMWF,
currently only hinting that the forecast region could see an
inch of snowfall accumulation. Kept precipitation around a
slight chance to chance, until models get in better agreement.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
NEAR TERM:
Through this evening:
VFR early this morning, becoming IFR to LIFR with a wintry mix
changing to rain and coastal and Downeast terminals.
Predominantly snow and sleet is expected for central and
northern terminals this morning, transitioning to freezing rain
and rain this afternoon, then back to snow this evening. LLWS is
likely, mainly from late morning through this evening. SE winds
increasing through the day to 10-15 kt with gusts to 25 kt late
this afternoon.

Late Tonight to Tuesday:
Becoming VFR south and MVFR at northern terminals with snow
showers. Winds shift WSW at 5-15 kt with gusts to 25 kt.

SHORT TERM:
Tuesday night through Wednesday...VFR/MVFR with a slight chance
of snow showers north. VFR Downeast. SW winds 10 to 15 knots
with gusts up to 20 to 25 knots. Winds shift to the S by
evening.

Wednesday night through Thursday...VFR/MVFR, occasional IFR. A
chance of snow showers. S/SW winds 5 to 10 knots, becoming W/NW
Thursday.

Thursday night-Friday...Mainly VFR. Slight chance of light snow
at KBHB. Light W winds at 5-10kts.

&&

.MARINE...
NEAR TERM: Moved up the Gale Warning to start at noon today as
southeast winds ramp up to Gale force with rain and possibly fog
moving across the waters. Winds shift southwest to west tonight
into Tuesday and weaken slightly to strong SCA or marginal gale
force. Decided to keep a continuous Gale Warning for now due to
uncertainty in any breaks. Seas rise to over 5 feet this
afternoon, and continue to rise until peaking around 8 to 13
feet over the outer waters on Tuesday. Light freezing spray
returns Tuesday afternoon.

SHORT TERM: Gale Warning in effect into late Tuesday
night/early Wednesday morning. Light to moderate freezing spray
Tuesday night, gradually diminishing on Wednesday. Slight
chance of snow Tuesday night, and potential snow Wednesday into
Wednesday night. Seas around 8-12 feet early Tuesday night,
gradually relaxing to 6-8 ft on Wednesday. Winds from W,
shifting to the SW by Wednesday night, and back to the W by
Thursday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 9 AM this morning to 3 AM EST
     Tuesday for MEZ001-002.
     Winter Storm Warning from 5 AM early this morning to 1 AM EST
     Tuesday for MEZ003>006-010.
     Winter Weather Advisory from 5 AM early this morning to 3 PM
     EST this afternoon for MEZ011-015>017-031-032.
     Winter Weather Advisory from 5 AM to 9 AM EST this morning for
     MEZ029-030.
MARINE...Gale Warning from noon today to 7 AM EST Wednesday for ANZ050-
     051.
     Gale Warning from 1 AM Tuesday to 7 AM EST Wednesday for
 ANZ052.

&&

Near Term...MWS
Short Term...ASB
Long Term...ASB
Aviation...MWS/ASB
Marine...MWS/ASB
Hazardous weather outlook, Dec 29, 1:23 AM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
123 AM EST Mon Dec 29 2025

MEZ001-002-301130-
Northwest Aroostook-Northeast Aroostook-
123 AM EST Mon Dec 29 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
3 AM EST TUESDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003>006-010-301130-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-
123 AM EST Mon Dec 29 2025

...WINTER STORM WARNING NOW IN EFFECT FROM 5 AM EARLY THIS MORNING
TO 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-301130-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
123 AM EST Mon Dec 29 2025

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-301130-
Coastal Hancock-Coastal Washington-
123 AM EST Mon Dec 29 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 9 AM EST THIS
MORNING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-301130-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
123 AM EST Mon Dec 29 2025

...GALE WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-301130-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
123 AM EST Mon Dec 29 2025

...GALE WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Southern Penobscot

When
December 29, 5:00 AM EST to 12:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 2 inches. Sleet accumulations were generally around a tenth of an inch with freezing rain accumulations of a tenth of an inch or less.

Winter Weather, Interior Hancock

When
December 29, 5:00 AM EST to 12:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches. Sleet accumulations were generally around a tenth of an inch with freezing rain accumulations of a tenth of an inch or less.

Winter Weather, Central Washington

When
December 29, 5:00 AM EST to 12:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 2 inches. Sleet accumulations were up to around a half inch with freezing rain accumulations of a tenth of an inch or less.

Winter Storm, Northwest Aroostook

When
December 29, 6:00 AM EST to December 30, 7:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 6 to 8 inches...locally up to around 10 inches. Sleet totals of up to an inch also occurred...along with around a tenth of an inch of freezing rain.

Winter Weather, Northeast Aroostook

When
December 29, 6:00 AM EST to December 30, 7:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches. Sleet accumulations ranged from a quarter to half inch...along with a tenth to quarter inch of freezing rain.

Winter Weather, Northern Somerset

When
December 29, 6:00 AM EST to December 30, 1:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Unknown
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations were estimated to range from 2 to 4 inches along with a light mix of sleet and freezing rain.

Winter Weather, Northern Piscataquis

When
December 29, 6:00 AM EST to December 30, 1:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Unknown
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations were estimated to range from 4 to 6 inches along with a light mix of sleet and freezing rain.

Winter Weather, Northern Penobscot

When
December 29, 6:00 AM EST to December 30, 1:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches. Sleet accumulations ranged from one to two tenths of an inch...along with around a tenth of an inch of freezing rain.

Winter Weather, Southeast Aroostook

When
December 29, 6:00 AM EST to December 30, 1:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 5 inches. Sleet accumulations ranged up to around a half inch...along with around a quarter inch of freezing rain.

Winter Weather, Central Piscataquis

When
December 29, 6:00 AM EST to December 30, 1:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches....along with a light wintry mix of sleet and freezing rain.

Winter Weather, Southern Piscataquis

When
December 29, 6:00 AM EST to 3:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 4 inches....along with a light wintry mix of sleet and freezing rain.

Winter Weather, Central Penobscot

When
December 29, 6:00 AM EST to 3:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 4 inches....along with a light wintry mix of sleet and freezing rain.

Winter Weather, Northern Washington

When
December 29, 6:00 AM EST to 3:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches....along with up to a half inch of sleet and a tenth to quarter inch of freezing rain.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305375, 1305376, 1305377, 1305365, 1305366, 1305367, 1305368, 1305369, 1305370, 1305371, 1305372, 1305373, 1305374.